Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Houston/Galveston, TX

February 15, 20124 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 15, 2012, 11:16 AM CST for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2012, 11:16 AM CST (17:16 UTC)
Expired
Feb 15, 2012, 12:00 PM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 130 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS54 KHGX 151716
SVRHGX
TXC373-407-455-471-151800-
/O.NEW.KHGX.SV.W.0029.120215T1716Z-120215T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1116 AM CST WED FEB 15 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL NOON CST

* AT 1107 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUNTSVILLE STATE PARK...OR 11 MILES
  SOUTHEAST OF HUNTSVILLE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO SEBASTOPOL AND LAKE LIVINGSTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3051 9538 3051 9542 3061 9560 3095 9530
      3063 9491
TIME...MOT...LOC 1715Z 238DEG 55KT 3065 9533

$$
1 follow-up statement
977 
WWUS54 KHGX 151756
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CST WED FEB 15 2012

TXC373-407-455-471-151805-
/O.EXP.KHGX.SV.W.0029.000000T0000Z-120215T1800Z/
POLK TX-SAN JACINTO TX-TRINITY TX-WALKER TX-
1156 AM CST WED FEB 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR WALKER...TRINITY...SAN JACINTO
AND POLK COUNTIES WILL EXPIRE AT NOON CST...

THE STORM THAT PROMPTED THE WARNING HAS WEAKED AND MOVED OUT OF THE 
AREA. SMALL HAIL UP TO PENNY SIZED IS STILL POSSIBLE WITH THE STORM 
BETWEEN POINT BLANK AND ONALASKA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3051 9538 3051 9542 3061 9560 3095 9530
      3063 9491
TIME...MOT...LOC 1755Z 221DEG 36KT 3089 9512

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 10:14 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 15, 10:14 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1014 AM CST WED FEB 15 2012

.UPDATE...
SEE MORNING UPDATE BELOW.

&&

.DISCUSSION...
ANOTHER COMPLICATED FORECAST TODAY WITH STRONG CONVECTION
DEVELOPING OVER THE WESTERN ZONES AND DENSE SEA FOG PLAGUING THE
COASTAL ZONES. AT 15Z...A SURFACE TROUGH EXTENDED FROM NEAR WACO
SOUTHWARD TO ALICE. CONVECTION HAS BEEN DEVELOPING AND
INTENSIFYING NEAR THIS FEATURE THIS MORNING. AS THE TROUGH EDGES
EAST...AM EXPECTING LOW LEVEL CONVERGENCE TO STRENGTHEN. UPPER
LEVEL WINDS WILL ALSO BECOME MORE FAVORABLE AS SE TX FALLS INTO A
RIGHT REAR QUAD. TEXAS A AND M LAUNCHED A 15Z SOUNDING AND THE
SOUNDING SHOWS FAIRLY STEEP MID LEVEL LAPSE RATES AND LI VALUES OF
-4. WILL MAINTAIN LIKELY POPS AND ADD SEVERE WORDING FOR AREAS
ALONG AND NORTH OF I-10. WILL MAINTAIN THE DENSE FOG ADVISORY FOR
GALVESTON AND CHAMBERS COUNTIES DUE TO THE SEA FOG. THERE WILL
PROBABLY BE SEVERAL UPDATES DURING THE DAY. 43

&&

.PREV DISCUSSION... /ISSUED 436 AM CST WED FEB 15 2012/

DISCUSSION...
SHOULD BE AN ACTIVE DAY ACROSS SE TX AS A COLD FRONT MOVES IN FROM
THE NORTH. AS PER CURRENT TRENDS PCPN ALREADY GETTING STARTED OVER
THE NEARSHORE WATERS WITH STRONG WAA ALREADY IN PLACE. WHILE THESE
RAINS ARE A GIVEN SOMEWHAT...CONFIDENCE REMAINS LOW WITH THE POSS-
IBILITY OF SEVERE WX WITH THIS ACTIVITY. PROGS OF STRONG LIFT JUST
AHEAD OF/ALONG THE FRONT ITSELF...COMBINED WITH ABUNDANT LOW-LEVEL
MOISTURE/DEEP IN-FLOW SHOULD HELP TO PRODUCE TSRAS THIS AFTN. HOW-
EVER THE BEST JET DYNAMICS APPEAR TO BE JUST NNE OF THE REGION AND
THEN THERE ARE THE QUESTIONS OF HOW UNSTABLE OUR AIRMASS CAN ACTU-
ALLY GET WITH THE PERSISTENT CLOUDS. SO BASED ON THESE CONCERNS...
WILL LIKELY KEEP THE MENTION OF SEVERE OUT OF THE ZONES TODAY WITH
FURTHER ELABORATION IN THE HWO.

THE BREAK IN BETWEEN WX SYSTEMS EXPECTED TO BE BRIEF AS MODELS ARE
STILL INSISTENT/CONSISTENT WITH THE DEVELOPMENT/PASSAGE OF THE UP-
PER LEVEL TROF FROM THE WEST AND A SFC COASTAL LOW FROM THE SW FOR
FRI/FRI NIGHT/SAT. AT THIS TIME...DYNAMICS DO APPEAR SLIGHTLY MORE
FAVORABLE FOR STRONG/SEVERE TSRA DURING THIS PERIOD WHEN COMPARING
WITH THE ONE TODAY. BUT HAVING SAID...THAT THERE IS STILL A LOT OF
WX TO BE HAD BETWEEN NOW AND THEN. SHOULD THESE GRAND SCHEMES COME
TOGETHER...A DRY/QUIET WEEKEND MAY BE ON TAP AS ALL THESE FEATURES
EXIT OFF TO THE EAST. BUT WITH THIS RATHER ATYPICAL LA NINA WINTER
PATTERN IN PLACE THE ACTIVE SRN STREAM JET IS FCST BE BACK BY MON.
41

MARINE...
SOUTHEAST WINDS WILL BECOME SOUTHERLY TODAY AS THE LOWER PRESSURES
ACROSS WEST TEXAS MOVE EAST. PATCHY FOG WILL BE POSSIBLE MAINLY IN
THE GALVESTON BAY AREA THIS MORNING. SHOWERS WILL BE INCREASING IN
COVERAGE OVER THE GULF WATERS AND BAYS TODAY WITH ISOLATED
THUNDERSTORMS. A PACIFIC COLD FRONT WILL REACH THE COAST AFTER 9 PM
AND LEADING TO NORTHERLY WINDS OF 10 TO 15 KNOTS. STILL NOT A CLEAR
PICTURE ON THE COASTAL LOW SCENARIO THAT MODELS HAVE BEEN PAINTING
FRIDAY AND SATURDAY. GENERALLY NORTHEAST WINDS INCREASING THEN THE
LOW MOVES THROUGH AND NORTHWEST WINDS DEVELOP BUT THE RECENT MODEL
TRENDS HAVE BEEN WEAKER WITH THE WINDS AND HAVE JUST TWEAKED THE
PREVIOUS WINDS DOWN A FEW KNOTS UNTIL THE MODELS HOPEFULLY COME INTO
BETTER AGREEMENT. SHOULD REACH SCEC/SCA CONDITIONS ON SATURDAY ON
THE BACK SIDE OF THE SYSTEM.
45

AVIATION...
CIGS CONTINUE TO SLOWLY LOWER OVER THE AREA WITH MOST NOW 400-900FT.
A FEW LIGHT SPRINKLES AS WELL BUT WITH THE APPROACHING UPPER JET AND
THE INCREASING MOISTURE EXPECT SHRA TO DEVELOP AND MOVE THROUGH THE
AREA BY LATE MORNING AND THEN MAY SWITCH OVER WITH A FEW
THUNDERSTORMS ESPECIALLY AFTER 19Z. HAVE ADDED TEMPO SHOWERS FOR
ROUGHLY THE 19-23Z TIMEFRAME WITH THE ARRIVAL OF THE BEST LIFT AND
THE SLOW EASTWARD PROGRESSION OF THE COLD FRONT AND PREFRONTAL
TROUGHING. CIGS MAY DROP AGAIN FOR HOU/SGR/LBX/GLS THIS EVENING
BEFORE THE FRONT FINALLY COMES THROUGH AND TAKES THE LL MOISTURE.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  47  65  47  64 /  60  10  10  10  20
HOUSTON (IAH)              74  51  68  49  66 /  60  20  10  10  30
GALVESTON (GLS)            73  58  66  56  65 /  60  30  10  10  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     CHAMBERS...GALVESTON.

GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Feb 15, 10:33 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1033 AM CST WED FEB 15 2012

TXZ163-164-176>179-195>200-210>213-226-227-235>237-160000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-
HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1033 AM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...STRONG TO SEVERE STORMS POSSIBLE NORTH OF A COLUMBUS TO
GALVESTON LINE THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST TEXAS THIS AFTERNOON WITH THE PASSAGE OF A COLD
FRONT AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE STORMS COULD
BE STRONG TO SEVERE WITH VERY GUSTY WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. EVEN AN ISOLATED TORNADO WILL BE POSSIBLE
THIS AFTERNOON. AREAS NORTH OF A COLUMBUS TO GALVESTON LINE HAVE
THE GREATEST POTENTIAL FOR HAZARDOUS WEATHER. FURTHER SOUTH...A STRONG
CAPPING INVERSION WILL LIMIT THE CONVECTIVE POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY THROUGH
SATURDAY AFTERNOON. THE PASSAGE OF A STRONG UPPER LEVEL STORM
SYSTEM COMBINED WITH A LOW PRESSURE SYSTEM NEAR THE TEXAS COAST
SHOULD PRODUCE WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS ACROSS
SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS AFTERNOON.

GMZ330-335-160000-
GALVESTON BAY-MATAGORDA BAY-
1033 AM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DENSE SEA FOG WILL LIMIT VISIBILITIES TO BELOW A MILD THROUGH THE
EARLY AFTERNOON. THE FOG SHOULD BEGIN TO ERODE LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-238-160000-
CHAMBERS-GALVESTON-
1033 AM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST TEXAS THIS AFTERNOON WITH THE PASSAGE OF A COLD
FRONT AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE STORMS COULD
BE STRONG TO SEVERE WITH VERY GUSTY WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. EVEN AN ISOLATED TORNADO WILL BE POSSIBLE
THIS AFTERNOON. AREAS NORTH OF A COLUMBUS TO GALVESTON LINE HAVE
THE GREATEST POTENTIAL FOR HAZARDOUS WEATHER. FURTHER SOUTH...A STRONG
CAPPING INVERSION WILL LIMIT THE CONVECTIVE POTENTIAL.

ALONG THE COAST...DENSE SEA FOG WILL CONTINUE TO REDUCE VISIBILITY
TO AROUND A QUARTER MILE ON THE BARRIER ISLANDS OF GALVESTON
COUNTY. A DENSE FOG ADVISORY IS IN EFFECT THROUGH NOON FOR COASTAL
GALVESTON AND CHAMBERS COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY THROUGH
SATURDAY AFTERNOON. THE PASSAGE OF A STRONG UPPER LEVEL STORM
SYSTEM COMBINED WITH A LOW PRESSURE SYSTEM NEAR THE TEXAS COAST
SHOULD PRODUCE WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS ACROSS
SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:45 AM CSTDense Fog AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more75 min
Feb 15, 9:05 AM CSTMarine Dense Fog AdvisoryHGX3 hr
Feb 15, 11:12 AM CSTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker, Washington3 hr
Feb 15, 11:51 AM CSTSpecial Weather StatementHGXTrinity54 min
Feb 15, 12:09 PM CSTAreal Flood AdvisoryHGXSan Jacinto, Walker3 hr
Feb 15, 12:22 PM CSTSpecial Weather StatementHGXSan Jacinto38 min
Feb 15, 12:31 PM CSTSpecial Weather StatementHGXAngelina59 min
Feb 15, 12:47 PM CSTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity118 min
Feb 15, 12:51 PM CSTMarine Dense Fog AdvisoryHGX14 hr
Feb 15, 12:59 PM CSTFlash Flood WarningHGXPolk, San Jacinto, Trinity2 hr
Feb 15, 1:46 PM CSTFlash Flood WarningHGXGrimes, Montgomery, San Jacinto, Walker104 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.